Discussions that mention tamoxifen

Osteoporosis board


Now you've got me scared, Suggi. I am also a breast cancer survivor. I was on birth control pills most of my adult life, right up until my cancer Dx 5 years ago. I always thought my bones were protected. After my treatment I went on Tamoxifen, which is also supposed to protect the bones. So now it's been 5 years and they ordered the DEXA scan as a prelude to putting me on aromatase inhibitors, which cause bone loss. That's how we discovered I had osteoporosis. So even though I'm on Evista now, my oncologist is pushing the Zometa, and I have an appointment Feb 1st for the first infusion. He said side effects are very rare, and include flu symptoms and kidney damage. Considering the fact that I got cancer against all odds (no breast cancer in my immediate family and no other risk factors except for the BC pills) and now I have osteoporosis against all odds (again, no risk factors except for being female), I'm starting to look at the possibility of renal failure and osteonecrosis of the jaw and I'm thinking, "Do I really want to play these odds?"

I might just cancel that appointment.
Aleta I'm sorry I didn't mean to scare you, I just wanted you to know the rest you are not being told. I did a lot of research on the internet on it besides what the oral surgeon told me and my Endocrhronoligist being a bit hesitant to even get it done at his hospital if I did get it. Again, I am immune comprimised and that is another reason he is hesitant - and have a lot of drug related allergies. He is the one who told me about the jawbone thing. Said you would have to wait at least 6 months after the infustion for any invasive dental work but you could get the osteonecrosis even without apparently from what I read. I hope they come out with a new drug soon. I live in Massachusetts so I am afraid to go out when it is bad underfoot which is almost all the time lately. I have my last visit with the surgeon next week and I bet she won't let me back on the HRT but my bones are going to be dust if I keep on this way according to my wonderful Endo. I had my mastectomy 2 1/2 years ago and opted not to take the Tamoxifen. The Evista is Raloxifen or something, sister to Tamoxifen and they were looking into that to help prevent the return of breast cancer but I still don't know what they found out. The whole thing is scary and I have had one thing after another and just can't face the Zometa prospects. I just pray something new comes along soon. I guess it is my body so if the surgeon and the oncologist who I see next month say no I figure I will have to make my own call on it and get the Prempro from my PCP or something. Congrats to you for the 5 year mark!!! Breast cancer and osteo do not run in my family either........ :yawn:
Quote from suggi:
Aleta

I went to another endo and guess what. She wants to be more aggressive. Gave me liquid Fosamax which I just know will kill my stomach....the gatritis is really bad even with all the anti acid meds I am on. Seeing my gastro doc Friday. She said if I can't take it she wants to put me on Pamidronate IV every 3 months. I DON'T THINK SO. With my osteoarthritis of the jaw joint and bad healing of last tooth I don't want the osteonecrosis. I still need that other tooth out - upper crowned, root canaled with roots in sinuses and I'm scared of that even. She did say the Evista is just not doing anything though. I still want to get the HRT somewhere. I did post the new drugs I found that have not been approved yet and a couple sound a little better. I hope they are approved soon. Good luck to you and your husband. How is the Fosamax affecting him? Does he have any stomach problems. My husband said I have to at least try a dose but it only comes in the weekly dose in the liquid and I wouldn't want a problem for a week especially since I am also allergic to most drugs. Who knows......and if you don't look out for yourself no one else is going to. I am sure you found that out yourself.

Take care.

Suggi


Hi Suggi, I'm so sorry you have such troublesome complications. From what I've read (and this info was dated Dec. 2004 so it's pretty fresh) osteonecrosis of the jaw occurs in an estimated 1 person per 10,000 taking IV biphosphonates. I don't know if this makes you feel any better about it, but of those who take it, most are being treated for cancer which means they have also had chemotherapy, radiation therapy and/or corticosteroid therapy. They aren't sure what (if any) impact those therapies may have when combined with zolendronate (Zometa) or pamidronate (Aredia). If you're going to have that tooth pulled, you need to do it before getting started on IV biphosphonates.

My husband hasn't had any problems in his 5 years taking Fosamax, although I suspect his dry eyes may be traced back to it. He had good results the first year he took it, but lately his results have been erratic. I'd like to see him go off it completely. He's seeing a new endocrinologist on March 3 to check him out. If he likes him I might go there also. If he recommends Zometa for me I might consider it again, but I need more proof that I have fragile bones. There are plenty of people with low BMD who never get fractures, and people with normal BMD who DO fracture. I'm just not convinced that bone density has anything to do with bone strength.

I don't know anything about the new drugs you posted about below. I feel comfortable taking SERMs because they address both of my health issues in one pill. I just don't know how well it's working yet. I've only been taking Evista for 4 months. Since I'm 49 and peri-menopausal I don't even know if it will work at all, but it's supposedly better than continuing tamoxifen. I'm due for my 2nd DEXA in May. I can't wait to see my new scores.
Quote from Linni:
Aleta145,
your story sounds like mine.I have no other symptoms other than low bone density. I was so shocked when I was initially diagnosed 2 1/2 years ago. I have never smoked, I'm large boned, have always exercised and eaten healthy, and five years ago added weights to my regimen. I was on Fosamax for 2 years, and my last bone density test was lower than my first.

When I went in for that second test the technician took my height - I have not lost one inch, but she also said - in a rather condescending tone of voice, "I see you've lost weight." Well, yeah - and I was quite proud of that! I did it through healthy eating. But she was looking at me like this was a bad thing.

At my last dr's appointment I told my doctor that I was off Fosamax - because of muscle aches in my legs which are at times unbearable. She told me I shouldn't have done that - and that maybe in the spring - when I came in for my next checkup - she wants to put me on Evista. Everything I've ever read about that drug scares me.

But, I feel like this is my body, and I want to make my own choices. I don't want dr's dictating to me, nor technicians eyeing me warily because I suddenly decided to eat healthfully - and as a result lost weight. (Let me tell you - I am not underweight!)

Linni


Hi Linni,

I've had no ill effects from Evista (nor from tamoxifen before that). I haven't had hot flashes at all. In the MORE study (Multiple Outcomes of Raloxifene Evaluation), they showed a little more than 10% of the 7700 women got hot flashes. That seems pretty high, but then another 6.5% got them but they were taking a placebo! So 3.5 more women per 100 got hot flashes because they took Evista. Maybe not too bad when you look at it that way?

As for your muscle pain on Fosamax, that is one of the side effects mentioned in the literature, but they call it non-serious and not a reason to go off the drug. That's probably why your doctor frowned on you stopping the Fosamax. Did your muscle pain go away after you stopped?